Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 16, NWS Lubbock, TX

March 31, 20236 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 31, 2023, 3:07 AM CDT for 6 counties in Texas. It took effect at Mar 31, 2023, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:07 AM CDT (08:07 UTC)
In effect from
Mar 31, 2023, 9:00 AM CDT
Expired
Mar 31, 2023, 7:09 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX

Counties Garza County, TX, Kent County, TX, Lynn County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 31, 12:17 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 12:17 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1217 AM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 305 PM CDT Thu Mar 30 2023

A dryline continues to make gradual progress eastward from eastern
New Mexico into the South Plains and southern Texas Panhandle this
afternoon. Cloud cover E-ESE of the dryline has held temperatures
back somewhat, but where clouds eventually clear, especially on the
Caprock, should see quick spikes into the upper 70s by late this
afternoon. Breezy WSW surface winds will ease after sunset but
remain relatively elevated overnight as a strong trough associated
with a potent upper low tracks east out of Wyoming into Nebraska
overnight. A High Wind Watch remains in effect for much of our area
beginning at 9am tomorrow morning until 6pm tomorrow evening. The
timing of the upper trough tomorrow morning with the onset of
diurnal mixing has a window from mid morning tomorrow through mid-
afternoon with the strongest winds gusting up to 60 MPH. Areas of
blowing dust may also restrict visibility at times. High
temperatures tomorrow will moderate back to around 70 on the
Caprock as cooler mid-level air associated with the strong system
to the north settles over the region. Please see the FWF
discussion below regarding Fire Weather concerns for tomorrow and
the remainder of the extended forecast.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 305 PM CDT Thu Mar 30 2023

The strong winds will diminish Friday night as the upper jet departs
as the closed low moves east into The Great Lakes area. Saturday the
forecast area heads into some brief zonal flow aloft with light
south winds returning at the surface and warm temperatures in the
70s. Warm air advection will continue into the weekend with a return
of southwesterly flow aloft. Sunday, a weak shortwave aloft will
pass over the forecast area with lee troughing developing through
the day. A weak dryline will be present along the I-27 corridor and
move eastward through the day. Thus, with weak lift aloft and meager
low level moisture (dewpoints in the lower 50s) across the far
eastern Rolling Plains, there is a potentially for a shower and/or
thunderstorm to develop. However, the potential remains low with the
best chances farther east. Behind the dryline, dry air will fill in
across the forecast area and combined with breezy winds will give
way to elevated to critical fire weather concerns. By Monday, the
next trough axis will dig into California. The dryline will keep to
our east with dry, warm, and breezy conditions keeping the critical
fire weather concerns persisting. Tuesday, the system aloft will
strengthen into a closed low but the timing is very slightly off
between models. Overall, a strong jet axis is progged to cross the
Texas Panhandle Tuesday with windy conditions for the forecast area
as strong lee cyclogenesis develops. Warm temperatures will persist
off the Caprock, but temperatures may be slightly cooler (lower 70s)
along the High Plains as the Pacific Front moves through the region.
Depending on the speed of the system early next week, Wednesday
could end up breezy with critical fire weather concerns continue.
The alternative would be the upper system moves through quicker and
weak surface ridging develops with light winds, which would
help to dampen the fire weather concerns.

&&

.AVIATION...
(06Z TAFS)
Issued at 1212 AM CDT Fri Mar 31 2023

All TAF sites will experience strong winds late morning into the
early evening. These winds will also bring blowing dust to the
region. While conditions are expected to remain VFR, there are
times where dust could lower VIS to MVFR. Winds will begin to
decrease around sunset, at which time VFR conditions will prevail
through the rest of the night.

&&

.FIRE WEATHER...
Issued at 305 PM CDT Thu Mar 30 2023

A Red Flag Warning remains in effect for tomorrow across our
entire area from 9AM through 10PM along with the High Wind Watch
also beginning at 9AM tomorrow, ending at 6 PM. Critical to
Extremely Critical fire weather concerns will be in place tomorrow
due to strong sustained surface westerlies between 30-35 MPH and
gusts up to 60 MPH, with single digit RH values.

Elevated to critical fire weather concerns are expected tomorrow,
through the weekend and into early next week due to very dry,
warm and breezy to windy conditions. ERCs are forecast to continue
rising towards the 80th to 90th percentile through next week.
Nearly widespread minimum relative humidity values in the upper
single digits through the extended with breezy to windy conditions
will give way to several days of critical fire weather
conditions. Tuesday, looks to be critical to potentially extremely
critical due to the windiest conditions with likely a wind
headline being needed.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 10 PM CDT this
evening for TXZ021>044.

High Wind Watch from 10 AM CDT this morning through this
afternoon for TXZ021>038.

&&

SHORT TERM...55
LONG TERM....11
AVIATION...51
Hazardous weather outlook, Mar 30, 10:06 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1006 PM CDT Thu Mar 30 2023

TXZ021>044-010315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1006 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Red Flag Warning has been issued for all of the South Plains,
Rolling Plains, and southern Texas Panhandle on Friday from 9 AM to
10 PM for critical fire weather conditions.

A High Wind Watch has been issued for the southern Texas Panhandle
and the South and Rolling Plains on Friday from 10 AM to 6 PM for
sustained winds of 30-40 mph and gusts up to 60 mph.

Elevated to critical fire weather conditions are likely Saturday
through Tuesday as conditions will remain extremely dry, winds
breezy, and as fuels continue to dry with low chances of
precipitation.

A few thunderstorms are possible Sunday morning and afternoon across
the far eastern Rolling Plains. The threat for severe weather
remains low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:07 AM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 12 more16 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.